# SDR CA040108005

- Difficulty date: December 31, 2003
- Submitted: March 1, 2004
- Operation: General aviation
- Make and model: Diamon DA20-A1
- Aircraft time: 5,380 hours
- Engine: Rotax ROTAX912
- Propeller: Hofman HOV352F
- System (JASC): 5610 · Flight Compartment Windows
- Part: Spring
- Part number: 2056000902
- Condition: Broken
- Location: Canopy Hooks
- Component: Canopy Assy
- Component part number: 205650110
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) THE LT CANOPY SPRING CLIPS BROKE OFF AT BOTH ENDS OF THE CANOPY SPRING SIMULTANEOUSLY.  THE ENERGY RELEASED DURING THE FAILURE WAS SUFFICIENT TO ALLOW ONE OF THE CLIPS TO TRAVEL THE WIDTH OF THE COCKPIT AND STRIKE THE RT SEAT OCCUPANT IN THE REAR OF THE HEAD. THERE HAVE BEEN NUMEROUS FAILURES OF CANOPY SPRINGS NOTED IN THE PAST.  IN ALL PREVIOUS CASES ONLY ONE OF THE CLIPS FAILED.  IN THE CASE OF A SINGLE-CLIP FAILURE BOTH THE SPRING AND THE BROKEN CLIP HAVE REMAINED ATTACHED TO THE AIRFRAME.  THIS IS THE FIRST INSTANCE OF A SIMULTANEOUS FAILURE OF BOTH ENDS.  IT IS ALSO THE FIRST INSTANCE IN WHICH AN AIRCRAFT OCCUPANT WAS STRUCK BY A PIECE OF THE FAILED SPRING.
